Nonlinear Dynamics

, Volume 92, Issue 2, pp 543–555 | Cite as

Exact and numerical solutions of time-fractional advection–diffusion equation with a nonlinear source term by means of the Lie symmetries

  • Alessandra Jannelli
  • Marianna Ruggieri
  • Maria Paola Speciale
Original Paper


In this paper, the authors analyze a time-fractional advection–diffusion equation, involving the Riemann–Liouville derivative, with a nonlinear source term. They determine the Lie symmetries and reduce the original fractional partial differential equation to a fractional ordinary differential equation. The authors solve the reduced fractional equation adopting the Caputo’s definition of derivatives of non-integer order in such a way the initial conditions have a physical meaning. The reduced fractional ordinary differential equation is approximated by the implicit second order backward differentiation formula. The analytical solutions, in terms of the Mittag-Leffler function for the linear fractional equation and numerical solutions, obtained by the finite difference method for the nonlinear fractional equation, are used to evaluate the solutions of the original advection–diffusion equation. Finally, comparisons between numerical and exact solutions and the error estimates show that the proposed procedure has a high convergence precision.


Fractional derivatives Advection–diffusion equation Lie symmetry Implicit finite difference method Error estimates 



A. J. acknowledges G.N.C.S. of I.N.d.A.M. and M.R. & M.P.S. acknowledge G.N.F.M. of I.N.d.A.M.


  1. 1.
    Kilbas, A.A., Srivastava, H.M., Trujillo, J.J.: Theory and Applications of Fractional Differential Equations. North-Holland Mathematics Studies. Elsevier, Amsterdam (2006)zbMATHGoogle Scholar
  2. 2.
    Samko, S., Kilbas, A.A., Marichev, O.: Fractional Integrals and Derivatives. Taylor and Francis, London (1993)zbMATHGoogle Scholar
  3. 3.
    Podlubny, I.: Fractional Differential Equations: An Introduction to Fractional Derivatives, Fractional Differential Equations, Some Methods of Their Solution and Some of Their Applications. Academic Press, San Diego (1999)zbMATHGoogle Scholar
  4. 4.
    Miller, K.S., Ross, B.: An Introduction to the Fractional Calculus and Fractional Differential Equations. Wiley, New York (1993)zbMATHGoogle Scholar
  5. 5.
    Daftardar-Geji, V., Jafari, H.: Adomian decomposition: a tool for solving a system of fractional differential equations. J. Math. Anal. Appl. 301, 508–518 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Cheng, J.F., Chu, Y.M.: Solution to the linear fractional differential equation using Adomian decomposition method. Math. Probl. Eng. (2011).
  7. 7.
    Garra, R., Polito, F.: Analytic solutions of fractional differential equations by operational methods. Appl. Math. Comput. 218, 10642–10646 (2012). MathSciNetzbMATHGoogle Scholar
  8. 8.
    Garra, R.: Analytic solution of a class of fractional differential equations with variable coefficients by operatorial methods. Commun. Nonlinear Sci. Numer. Simul. 17, 1549–1554 (2012). MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Hilfer, R., Luchko, Y., Tomovski, Z.: Operational method for the solution of fractional differential equations with generalized Riemann–Liouville fractional derivatives. Fract. Cal. Appl. Anal. 12(3), 299–318 (2009)MathSciNetzbMATHGoogle Scholar
  10. 10.
    He, J.H.: A coupling method of a homotopy technique and a perturbation technique for nonlinear problems. Int. J. NonLinear Mech. 35, 37–43 (2000)CrossRefzbMATHGoogle Scholar
  11. 11.
    He, J.H.: New interpretation of homotopy perturbation method. Int. J. Mod. Phys. B 20, 2561–2668 (2006)CrossRefGoogle Scholar
  12. 12.
    Momani, S., Odibat, Z.: Homotopy perturbation method for nonlinear partial differential equations of fractional order. Phys. Lett. A 365, 345–350 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Bagley, R.L., Torvik, J.: Fractional calculus—a different approach to the analysis of viscoelastically damped structures. AIAA J. 21(5), 741–748 (1983)CrossRefzbMATHGoogle Scholar
  14. 14.
    Bagley, R.L., Calico, R.A.: Fractional order state equations for the control of viscoelastically damped structures. J. Guidance Control Dyn. 14, 304–311 (1991)CrossRefGoogle Scholar
  15. 15.
    Mainardi, F.: Fractional Calculus and Waves in Linear Viscoelasticity: An Introduction to Mathematical Models. Imperial College Press, London (2010)CrossRefzbMATHGoogle Scholar
  16. 16.
    He, J.H.: Approximate analytical solution for seepage flow with fractional derivatives in porous media. Comput. Methods Appl. Mech. Eng. 167, 57–68 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Gepreel, K.A.: The homotopy perturbation method applied to the nonlinear fractional Kolmogorov–Petrovskii–Piskunov equations. Appl. Math. Lett. 24, 1428–1434 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Hilfer, R. (ed.): Applications of Fractional Calculus in Physics. World Scientific, Singapore (2000)zbMATHGoogle Scholar
  19. 19.
    Fazio, R., Jannelli, A.: A finite difference method on quasi-uniform mesh for time-fractional advection–diffusion equations with source term. Submitted to Numerical Methods for Partial Differential Equations (2017) Arxiv (n. 2135925)Google Scholar
  20. 20.
    Ruggieri, M., Speciale, M.P.: Approximate analysis of a nonlinear dissipative model. Acta Applicandae Mathematicae 132(1), 549–559 (2014). MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Ruggieri, M., Speciale, M.P.: Lie group analysis of a wave equation with a small nonlinear dissipation. Ricerche Mat. 66(1), 27–34 (2017). MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Ruggieri, M., Speciale, M.P.: Approximate symmetries in viscoelasticity. Theor. Math. Phys. 189, 1500–1508 (2016). MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Ruggieri, M., Speciale, M.P.: Conservation laws by means of a new mixed method. Int. J. Non Linear Mech. 95, 327–332 (2017). CrossRefzbMATHGoogle Scholar
  24. 24.
    Gazizov, R.K., Kasatkin, A.A., Lukashchuk, S.Y.: Continuous transformation groups of fractional dfferential equations. Vestn. USATU 9, 125–35 (2007)Google Scholar
  25. 25.
    Buckwar, E., Luchko, Y.: Invariance of a partial differential equation of fractional order under the Lie group of scaling transformations. J. Math. Anal. Appl. 227(1), 81–97 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Gazizov, R.K., Kasatkin, A.A., Lukashchuk, S.Y.: Symmetry properties of fractional diffusion equations. Physica Scripta T136, 014016 (2009)CrossRefGoogle Scholar
  27. 27.
    Gazizov, R.K., Kasatkin, A.A., Lukashchuk, S.Y.: Group-Invariant solutions of Fractional Differential Equations. Nonlinear Science and Complexity, pp. 51–59. Springer, Dordrecht (2011)zbMATHGoogle Scholar
  28. 28.
    Leo, R.A., Sicuro, G., Tempesta, P.: A theorem on the existence of symmetries of fractional PDEs. Comptes Rendus Mathematique 352(3), 219–222 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Wang, G.W., Liu, X.Q., Zhang, Y.Y.: Lie symmetry analysis to the time fractional generalized fifth-order KdV equation. Commun. Nonlinear Sci. Numer. Simul. 18, 2321–2326 (2013). MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Prakash, P., Sahadevan, R.: Lie symmetry analysis and exact solution of certain fractional ordinary differential equations. Nonlinear Dyn. (2017).
  31. 31.
    Pan, M., Zheng, L., Liu, C., Liu, F.: Symmetry analysis and conservation laws to the space-fractional Prandtl equation. Nonlinear Dyn. 90, 1343 (2017). MathSciNetCrossRefGoogle Scholar
  32. 32.
    Jafari, H., Kadkhoda, N., Baleanu, D.: Fractional Lie group method of the time-fractional Boussinesq equation. Nonlinear Dyn. 81(3), 1569–1574 (2015). MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    El Kinani, E.H., Ouhadan, A.: Lie symmetry analysis of some time fractional partial differential equations, SDEA-II. Int. J. Mod. Phys. Conf. Ser. 38, 1560075 (2015). CrossRefGoogle Scholar
  34. 34.
    Vu, K.T., Jefferson, G.F., Carminati, J.: Finding generalized symmetries of differential equations using the MAPLE package DESOLVII. Comput. Phys. Commun. 183, 1044–1054 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Jefferson, G.F., Carminati, J.: ASP: automated symbolic computation of approximate symmetries of differential equations. Comput. Phys. Commun. 184, 1045–1063 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Jannelli, A., Ruggieri, M., Speciale, M.P.: Analytical and numerical solutions of fractional type advection–diffusion equation. AIP Conf. Proc. 1863(1), 530005 (2017). CrossRefGoogle Scholar
  37. 37.
    Diethelm, K., Freed, A.D.: The FracPECE subroutine for the numerical solution of differential equations of fractional order. In: Heinzel, S., Plesser, T. (eds.) Forschung und Wissenschaftliches Rechnen 1998, pp. 57–71. Gessellschaft fur Wissenschaftliche Datenverarbeitung, Gottingen (1999)Google Scholar
  38. 38.
    Diethelm, K., Ford, N.J., Freed, A.D.: A predictor–corrector approach for the numerical solution of fractional differential equations. Nonlinear Dyn. 29, 3–22 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Diethelm, K., Ford, N.J., Freed, A.D.: Detailed error analysis for a fractional Adams method. Numer. Algorithms 36(1), 31–52 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Lubich, C.: Fractional linear multistep methods for Abel–Volterra integral equations of the second kind. Math. Comput. 45, 463–469 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Lubich, C.: Discretized fractional calculus. SIAM J. Numer. Anal. 17(3), 704–719 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Garrappa, R.: Trapezoidal methods for fractional differential equations: theoretical and computational aspects. Math. Comput. Simul. 110, 96–112 (2015)MathSciNetCrossRefGoogle Scholar
  43. 43.
    Jannelli, A., Fazio, R., Ambrosi, D.: A 3D mathematical model for the prediction of mucilage dynamics. Comput. Fluids 32, 47–57 (2003)CrossRefzbMATHGoogle Scholar
  44. 44.
    Fazio, R., Jannelli, A.: Second order numerical operator splitting for 3D advection–diffusion–reaction models. In: Kreiss G., et al. (eds.) Numerical Mathematics and Advanced Applications 2009: Proceedings of ENUMATH 2009. pp. 317–324. Springer, Berlin Heidelberg (2010)Google Scholar
  45. 45.
    Heymans, N., Podlubny, I.: Physical interpretation of initial conditions for fractional differential equations with Riemann–Liouville fractional derivatives. Rheologica Acta 45(5), 765–771 (2006)CrossRefGoogle Scholar
  46. 46.
    Valipour, M., Montazar, A.A.: An evaluation of SWDC and WinSRFR models to optimize of infiltration parameters in furrow irrigation. Am. J. Sci. Res. 69, 128–142 (2012)Google Scholar
  47. 47.
    Valipour, M.: Increasing irrigation efficiency by management strategies: cutback and surge irrigation. ARPN J. Agric. Biol. Sci. 8, 1 (2013)CrossRefGoogle Scholar
  48. 48.
    Valipour, M.: Application of new mass transfer formulae for computation of evapotranspiration. J. Appl. Water Eng. Res. 2(1), 33–46 (2014)MathSciNetCrossRefGoogle Scholar
  49. 49.
    Valipour, M.: Study of different climatic conditions to assess the role of solar radiation in reference crop evapotranspiration equations. Arch. Agron. Soil Sci. 61, 5 (2015)Google Scholar
  50. 50.
    Valipour, M., Sefidkouhi, M.A.G., Raeini-Sarjaz, M.: Selecting the best model to estimate potential evapotranspiration with respect to climate change and magnitudes of extreme events. Agriculture 6, 53 (2016). CrossRefGoogle Scholar
  51. 51.
    Valipour, M.: How much meteorological information is necessary to achieve reliable accuracy for rainfall estimations? Agriculture 6, 53 (2016). CrossRefGoogle Scholar
  52. 52.
    Stojanovic, V., Nedic, N., Prsic, D., Dubonjic, L.: Optimal experiment design for identification of ARX models with constrained output in non-Gaussian noise. Appl. Math. Model. 40, 6676–6689 (2016)MathSciNetCrossRefGoogle Scholar
  53. 53.
    Stojanovic, V., Nedic, N.: Identification of time-varying OE models in presence of non-Gaussian noise: application to pneumatic servo drives. Int. J. Robust Nonlinear Control 26, 3974–3995 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  54. 54.
    Stojanovic, V., Nedic, N.: Joint state and parameter robust estimation of stochastic nonlinear systems. Int. J. Robust Nonlinear Control 26, 3058–3074 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  55. 55.
    Stojanovic, V., Nedic, N.: Robust identification of OE model with constrained output using optimal input design. J. Frankl. Inst. 353, 576–593 (2016)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media B.V., part of Springer Nature 2018

Authors and Affiliations

  • Alessandra Jannelli
    • 1
  • Marianna Ruggieri
    • 2
  • Maria Paola Speciale
    • 1
  1. 1.Department of Mathematical and Computer Sciences, Physical Sciences and Earth SciencesUniversity of MessinaMessinaItaly
  2. 2.Faculty of Engineering and ArchitectureKore University of EnnaEnnaItaly

Personalised recommendations